Experience of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in a Regional Hospital: 70 Cases in 7 Years

Jaechun Lee, Jae Wang Kim
2017 Korean Journal of Medicine  
Background/Aims: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe cutaneous adverse reactions that frequently result in fatal outcomes. We investigated cases of SJS and TEN in a regional hospital. Methods: From 2008 to 2014, SJS and TEN cases were enrolled retrospectively by allergy and dermatology specialists, and their clinical features and severity-of-illness score for TEN (SCORTEN) were assessed. Results: During the 7-year study period, 56 SJS and 14 TEN cases
more » ... S and 14 TEN cases were recruited. The majority (71%) were 40-70 years of age (mean age of male and female patients, 55 and 54 years, respectively). Regarding drugs, anticonvulsants (42.8%) were the most frequently causative, followed by carbonic anhydrase inhibitors (20.0%), antimicrobials (15.7%), allopurinol (7.1%), and non-steroidal anti-inflammatory drugs (7.1%). No fatal case of SJS was seen. However, 7 of the 14 patients with TEN died (50%; mean age, 67 years; 1 of 5 [20%] males and 6 of 9 females [66.7%]). The mortality rate was reflected in the SCORTEN values. Vancomycin, allopurinol, methazolamide (two cases each) and megestrol (one case) were the causative drugs in the seven fatal TEN cases. Treatment modality did not affect the likelihood of death due to TEN. Conclusions: The causative drugs of, and frequency of mortality due to, SJS and TEN should be recognized by physicians. Elderly females with TEN are at high risk of mortality. SCORTEN values reflect the mortality rate of TEN patients. Early recognition and proper management of SJS and TEN may reduce the mortality rate. (Korean J Med 2017;92:171-176)
doi:10.3904/kjm.2017.92.2.171 fatcat:m3tdac5gbbbgvez5fsrxv4v3mm